[Skip to Content]
[Skip to Content Landing]
Article
January 31, 1948

CHILD ASPHYXIATED BY SULFONAMIDE TABLET

Author Affiliations

Sigourney, Iowa.

JAMA. 1948;136(5):348. doi:10.1001/jama.1948.02890220058023

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  I saw today death from asphyxiation of a child caused by half a sulfadiazine tablet prescribed by a physician; the tablet became lodged in the larynx. The child, aged 2 1/2 years, was brought to my office soon after she became asphyxiated. Although she was apparently dead, I performed a hurried tracheotomy and removed the softened pieces of tablet and gave artificial respiration, but it was too late. Since the advent of sulfonamide drugs the divided tablets are, no doubt, frequently prescribed for young children. This report is to warn physicians of the danger of administering tablets to young children. Parents should be instructed to crush the divided tablet in a teaspoon and moisten with water. Preferably, one of the sugar lozenges or pleasant-tasting liquid sulfonamide preparations now available should be prescribed.

First Page Preview View Large
First page PDF preview
First page PDF preview
×